MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL 9MMX27CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL 9MMX27CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number SSR180927-20
Medical Device Problem Codes Stretched (1601); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the field, during a distal posterior cerebral artery aneurysm (pca) measuring at approximately 20 mm in size, a microsphere xl 9mmx27cm coil (ssr18092720, l14899) was advanced through a headway duo 156 cm microcatheter (mc) and stretched to the point that the coil detached inside the microcatheter.The physician attempted to use a coil pusher wire to advance the coil through the microcatheter into the aneurysm unsuccessfully.Ultimately, the decision was made to take out the microcatheter.Fortunately, the entire coil was removed from the body.A stryker xt17 was used to reassess the aneurysm and finished coiling with 2 target coils.This is considered a very complicated case due to the location of the aneurysm.Either product was not altered after removal, from the patient¿s body.This did result in the delay of procedure.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Procode: krd/hcg.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received in the product analysis lab on 05-apr-2023.The returned product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by the field, during a distal posterior cerebral artery aneurysm (pca) measuring at approximately 20 mm in size, a micrusphere xl 9mmx27cm coil (ssr18092720, l14899) was advanced through a headway duo 156 cm microcatheter (mc) and stretched to the point that the coil detached inside the microcatheter.The physician attempted to use a coil pusher wire to advance the coil through the microcatheter into the aneurysm unsuccessfully.Ultimately, the decision was made to take out the microcatheter.Fortunately, the entire coil was removed from the body.A stryker xt17 was used to reassess the aneurysm and finished coiling with 2 target coils.This is considered a very complicated case due to the location of the aneurysm.Either product was not altered after removal, from the patient¿s body.This did result in the delay of the procedure.No additional information is available.A non-sterile micrusphere xl 9mmx27cm was received contained in the decontamination pouch.Upon receipt of the device, visual inspection was performed, and it was noted that a headway duo (non-j&j) microcatheter was returned.One (1) kink damage was found at 130.1 cm from the proximal end of the microcatheter, and residues of dried blood were observed along the entire length of the microcatheter.The micrusphere delivery unit was not returned for evaluation.The microcatheter was flushed with a lab sample syringe, and resistance was felt.A lab sample guidewire was inserted and advanced through the microcatheter; however, it was found to be obstructed at 37 cm from the proximal end; a dissection was performed at that length, and the proximal end of the micrusphere embolic coil was found stuck and severely stretched.The lab sample guidewire was inserted through the distal end of the microcatheter, and an obstruction was found at 1 cm.Another dissection was performed at that length, and the distal end of the micrusphere embolic coil was found undamaged and covered by a dried coagulum.The issue reported regarding the coil becoming stretched and detached inside the microcatheter was confirmed based on the findings mentioned above.The complaint documented that it was attempted to use a coil pusher wire to advance the coil through the microcatheter into the aneurysm; the location of the proximal end of the coil within the microcatheter suggests that it became stuck and then was pushed with the coil pusher all the way through the distal end of the microcatheter, resulting in the coil stretching, the coil unraveled and pulled free from the delivery system.It is also possible that the coagulum found around the coil occurred due to an adequate flush not being maintained, causing friction and resulting in coil stretching and mechanical detachment/breakage.The location of the aneurysm as reported in the event, and other factors not described, such as vessel characteristics and operator¿s technique, may have contributed to the issue encountered during the procedure.With the limited information available, the root cause remains speculative.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at different points along the manufacturing process to prevent damages such as coil stretching from leaving the facility.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no capa activity is required at this time.It should be noted that product failure is multifactorial.The instructions for use (ifu) contains the following cautions: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the clear tab is unlocked and pulled out from the re-sheathing tool approximately 1 in (2¿3 cm).If unusual friction is noticed during advancement or retraction of the microcoil system through the introducer, open the rhv main valve, and partially withdraw the distal end of the introducer to expose its tip within the rhv.Tighten the rhv main valve, and flush the y-connector of the rhv with sterile saline and verify that fluid exits the slit in the clear portion of the introducer.After flushing, reinsert the introducer into the infusion catheter hub.If unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.If the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.Do not attempt to use the microcoil system as a guidewire if positioning of the microcatheter is lost during microcoil deployment.If repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have bome stretched and could possibly break.Gently remove and discard the microcoil system.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
MICRUSPHERE XL 9MMX27CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CODMAN & SHURTLEFF, INC. (FREMONT)
47709 fremont blvd
fremont CA 94538
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key16536907
Report Number3008114965-2023-00164
Device Sequence Number5946280
Product Code KRD
UDI-Device Identifier00878528009917
UDI-Public00878528009917
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K073442
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberSSR180927-20
Device Catalogue NumberSSR18092720
Device Lot NumberL14899
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2023
Supplement Date Received by Manufacturer04/05/2023
04/12/2023
Initial Report FDA Received Date03/14/2023
Supplement Report FDA Received Date04/05/2023
05/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COIL PUSHER WIRE; HEADWAY DUO 156 CM MICROCATHETER
Patient SexUnknown